Alert archive / Missouri / Tornado Warnings in 2014

Tornado Warning 61, NWS Paducah, KY

October 13, 2014Butler County, Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at Oct 13, 2014, 1:15 PM CDT for Butler County, Stoddard County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2014, 1:15 PM CDT (18:15 UTC)
Expired
Oct 13, 2014, 1:45 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butler County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 127 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 10:29 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WFUS53 KPAH 131815
TORPAH
MOC023-207-131845-
/O.NEW.KPAH.TO.W.0061.141013T1815Z-141013T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BUTLER COUNTY IN SOUTHEAST MISSOURI...
  WESTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 145 PM CDT

* AT 114 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 5 MILES SOUTH OF FISK...AND MOVING NORTHEAST AT
  45 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  FISK AROUND 120 PM CDT.
  DUDLEY AROUND 125 PM CDT.
  PUXICO AROUND 135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.

&&

LAT...LON 3673 9033 3704 9009 3694 8988 3662 9018
TIME...MOT...LOC 1815Z 212DEG 41KT 3671 9022

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SMITH
1 follow-up statement
217 
WWUS53 KPAH 131827
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT MON OCT 13 2014

MOC023-131836-
/O.CAN.KPAH.TO.W.0061.000000T0000Z-141013T1845Z/
BUTLER MO-
127 PM CDT MON OCT 13 2014

...THE TORNADO WARNING FOR EAST CENTRAL BUTLER COUNTY IN SOUTHEAST
MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF BUTLER COUNTY. 

LAT...LON 3679 9021 3683 9022 3704 9009 3694 8988
      3668 9013
TIME...MOT...LOC 1826Z 212DEG 41KT 3683 9014

$$

MOC207-131845-
/O.CON.KPAH.TO.W.0061.000000T0000Z-141013T1845Z/
STODDARD MO-
127 PM CDT MON OCT 13 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN STODDARD COUNTY IN
SOUTHEAST MISSOURI UNTIL 145 PM CDT...

AT 125 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR DUDLEY...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.


THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
STODDARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 3679 9021 3683 9022 3704 9009 3694 8988
      3668 9013
TIME...MOT...LOC 1826Z 212DEG 41KT 3683 9014

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 13, 12:27 PM CDT, 48 minutes earlier.

Area forecast discussion, Oct 13, 12:27 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT Mon Oct 13 2014

.UPDATE...
Issued at 1227 PM CDT MON OCT 13 2014

The AVIATION discussion has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 350 AM CDT MON OCT 13 2014

Decided not to issue a Flash Flood Watch at this time. The latest
HRRR has the main line into Carter and Ripley counties around 18Z
and to the Mississippi River by 21Z this afternoon. Looking at
current radar mosaics, it appears that the latest HRRR may even be
a bit slow. Anyway, followed it fairly closely in timing the main
band through the area in the PoP grids. This is a bit faster than
the previous forecast.

The main convective band may hang up a bit tonight over the
Pennyrile and southwest Indiana, and that is where the heaviest
rain is likely to fall. Using the latest HPC QPF gives that region
2.5"-3" through tonight, which is below 3 hour FFG. Certainly
could see some nuisance issues, but nothing widespread or
significant is expected based on the QPF and FFG. If the FFG is
lowered after this morning's rains are processed, then the day
shift can re-evaluate.

The 00Z models and the latest HRRR indicate that some scattered
convection will be possible over much of the area through midday,
but then it should dry out, as the main convective band begins to
move through the region. Still cannot rule out a strong storm
through midday, if they become surface-based late this morning.
Damaging winds and hail would be the primary concern.

Wind fields will increase significantly later this afternoon,
presumably with the main band. However, as the line is pushed
faster to the east, there is some concern that it may outrun the
strongest wind fields. Either way there will be plenty of 0-3km
helicity to support rotating updrafts and the 0-1km shear will be
quite strong. The bottom line is that damaging winds and some
tornadoes will be possible. If a supercell can get going just
ahead of the line or persist within the line, a more significant
damaging wind and tornado threat can be expected.

As for timing, figure that the main line will enter Ripley and
Carter counties near 18Z, and push east of the area just after
06Z. That would result in a 12 hour window for severe weather and
heavy rainfall.

Will have to keep good chance PoPs going throughout the region
Tuesday through Wednesday due to the proximity of the upper low,
and the presence of a weak surface trough. The best coverage of
showers is expected Wednesday as the upper low moves right
overhead.

.LONG TERM...(Wednesday through Sunday)
Issued at 350 AM CDT MON OCT 13 2014

The GFS continues to slow down the departure of the pesky upper
level low that will be with us for most of the early part of this
week. Yesterdays 00Z GFS run indicated that the low would be exiting
on Wednesday and now, todays 00Z run indicates that it will be more
like Wednesday night. The 00Z ECMWF is now very similar to the 00Z
GFS. Therefore, chances for showers will continue Wednesday
night/Thursday but chances will be greatest in the east/northeast.

After this system pulls out of the area, a weak/dry front moves
through the area on Friday, followed by high pressure that will keep
us dry through Sunday. Another system may bring us a chance for more
precipitation on Sunday night, but confidence is not high yet so
will keep chances low.

After one more day in the 60s on Thursday, we should finally see
readings into the 70s on Friday, but cool off a bit on Saturday and
Sunday behind the weak cold front.

&&

.AVIATION...
Issued at 1227 PM CDT MON OCT 13 2014

Numerous showers and thunderstorms will cross the TAF sites from
west to east throughout the first few hours of the period. Some
storms may be severe and will produce locally heavy rainfall. MVFR
cigs/vsbys will prevail will the passage of the storms, however
brief IFR conditions may occur. In the wake of the area of
preciptation, IFR cigs and/or vsbys and patchy drizzle will
prevail through the overnight hours. Conditions should become MVFR
toward the end of the period. Southerly winds at 12-14 knots
gusting to 20-22 knots will drop off to AOB 10 knots overnight,
then pick back up from the south southwest at 10-12 knots with
gusts up to 20 knots after 15-16Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...CW
AVIATION...JP
Hazardous weather outlook, Oct 13, 4:27 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT MON OCT 13 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
REGION THROUGH MIDDAY. A VIGOROUS LINE OF STORMS IS EXPECTED TO
MOVE EAST INTO CARTER AND RIPLEY COUNTIES IN SOUTHEAST MISSOURI
AROUND NOON...REACH THE MISSISSIPPI RIVER AROUND 3 PM...AND THEN
PROGRESS EASTWARD ACROSS THE REMAINDER OF THE AREA THROUGH 9 PM.

SEVERE THUNDERSTORMS ARE A STRONG POSSIBILITY THIS AFTERNOON AND
EVENING. THE MAIN CONCERNS WILL BE DAMAGING WINDS AND TORNADOES
WITHIN THE MAIN LINE OF STORMS. THE POTENTIAL EXISTS FOR DAMAGING
WINDS IN EXCESS OF 75 MPH OVER THE ENTIRE REGION. A FEW STRONG
TORNADOES WILL ALSO BE POSSIBLE OVER PORTIONS OF SOUTHEAST
MISSOURI...GENERALLY NEAR THE BOOT HEEL REGION. LARGE HAIL WILL BE
POSSIBLE MAINLY WITH ANY THUNDERSTORMS THAT CAN DEVELOP AHEAD OF
THE LINE.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS
TODAY...AND WIDESPREAD HEAVY RAIN IS LIKELY WITH THE LINE OF
STORMS THIS AFTERNOON AND TONIGHT. TOTAL RAINFALL THROUGH TONIGHT
WILL GENERALLY RANGE FROM ONE AND A HALF TO 3 INCHES. THE GREATEST
AMOUNTS ARE LIKELY ACROSS SOUTHWEST INDIANA AND THE LAKES AND
PENNYRILE REGIONS OF WEST KENTUCKY. SOME LOCALIZED FLOODING ISSUES
WILL BE POSSIBLE...BUT WIDESPREAD SIGNIFICANT PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BAND OF THUNDERSTORMS WITH HEAVY RAINFALL MAY LINGER INTO THE
EARLY MORNING HOURS TUESDAY OVER SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY. A FEW MINOR FLOOD PROBLEMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGHOUT THE AREA THIS AFTERNOON
AND EVENING.

DRS

In the hours before

Local storm report, Oct 13, 1:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     QULIN                   36.60N 90.25W
10/13/2014                   BUTLER             MO   PUBLIC

            RAIN WRAPPED FUNNEL REPORTED BY PUBLIC.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:22 AM CDTAreal Flood AdvisoryPAHCarter, Ripley113 min
Oct 13, 12:49 PM CDTTornado WarningPAHButler, Stoddard26 min
Oct 13, 1:40 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Stoddard35 min
Oct 13, 1:59 PM CDTSpecial Weather StatementPAHMississippi, New Madrid, Scott46 min
Oct 13, 2:13 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Perry32 min
Oct 13, 2:30 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid45 min
Oct 13, 2:35 PM CDTSevere Thunderstorm WarningPAHPerry40 min
Oct 13, 2:41 PM CDTTornado WarningPAHPerry19 min

Nearby

Tornado Warnings in Missouri, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.